IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Login to save this paper or follow this series

On the Existence and Characterization of Markovian Equilibrium in Models with Simple Non-paternalistic Altruism

This paper presents results on existence and characterization of Markov equilibrium for a broad class of models with intergenerational altruism frequently used in the macroeconomic literature. In these models, parents are assumed to have a simple non-paternalistic utility, as each generation derives utility from its own consumption and the utility of the next generation. Models with simple nonpaternalistic altruism are widely used (Barro [1], Barro and Becker[2], Loury [8]), but results establishing existence and characterizations of equilibrium are surprisingly few and incomplete. Most important is the seminal work of Ray [10] demonstrating the existence of an indirect utility function and a saving policy such that it is optimal for each generation to follow that particular policy, providing its descendants use the same policy, and that the indirect utility function is the same for all generations. In addition, the optimal saving policy is shown to be an increasing function of current endowments. Ray[10] focuses on existence, and there is no characterization of the set of equilibria, no indications on how to compute them, and no conditions under which the equilibrium can be shown to be unique. This paper addresses these concerns.

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL: http://wpcarey.asu.edu/tools/mytools/pubs_admin/FILES/altruismnote1.pdf
Our checks indicate that this address may not be valid because: 404 Not Found (http://wpcarey.asu.edu/tools/mytools/pubs_admin/FILES/altruismnote1.pdf [301 Moved Permanently]--> https://wpcarey.asu.edu/tools/mytools/pubs_admin/FILES/altruismnote1.pdf). If this is indeed the case, please notify (Steve Salik)


Download Restriction: no

Paper provided by Department of Economics, W. P. Carey School of Business, Arizona State University in its series Working Papers with number 2133478.

as
in new window

Length:
Date of creation:
Date of revision:
Handle: RePEc:asu:wpaper:2133478
Contact details of provider: Postal: Box 873806, Tempe, AZ 85287-3806
Phone: (480) 965-5514
Fax: (480) 965-0748
Web page: http://repec.wpcarey.asu.edu/RePEc/asu/
Email:


More information through EDIRC

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as in new window
  1. Wilbur John Coleman II, 1989. "Equilibrium in a production economy with an income tax," International Finance Discussion Papers 366, Board of Governors of the Federal Reserve System (U.S.).
  2. Barro, Robert J, 1974. "Are Government Bonds Net Wealth?," Journal of Political Economy, University of Chicago Press, vol. 82(6), pages 1095-1117, Nov.-Dec..
  3. Ray, Debraj, 1987. "Nonpaternalistic intergenerational altruism," Journal of Economic Theory, Elsevier, vol. 41(1), pages 112-132, February.
  4. Barro, Robert J & Becker, Gary S, 1989. "Fertility Choice in a Model of Economic Growth," Econometrica, Econometric Society, vol. 57(2), pages 481-501, March.
  5. Sundaram, Rangarajan K., 1989. "Perfect equilibrium in non-randomized strategies in a class of symmetric dynamic games," Journal of Economic Theory, Elsevier, vol. 47(1), pages 153-177, February.
  6. Datta, Manjira & Mirman, Leonard J. & Reffett, Kevin L., 2002. "Existence and Uniqueness of Equilibrium in Distorted Dynamic Economies with Capital and Labor," Journal of Economic Theory, Elsevier, vol. 103(2), pages 377-410, April.
  7. Morand, Olivier F. & Reffett, Kevin L., 2003. "Existence and uniqueness of equilibrium in nonoptimal unbounded infinite horizon economies," Journal of Monetary Economics, Elsevier, vol. 50(6), pages 1351-1373, September.
  8. Loury, Glenn C, 1981. "Intergenerational Transfers and the Distribution of Earnings," Econometrica, Econometric Society, vol. 49(4), pages 843-67, June.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:asu:wpaper:2133478. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Steve Salik)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.